Get your Health question answered in 3 easy steps

166 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Should I stop taking Atenolol??

I read a report on this site from quoting A study by UK NICE indicating that persons taking atenolol for hypertension should stop immediately. My cardiologist says that is a lot of bull. I have been on atenolol for many years with very good resuslt in controlling rapid heart rate. Anyone else have more info?
Fri, 11 Dec 2009
Report Abuse
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
  User's Response
's  Response
TICH4592 is a donkey. His willingness to make blanket statements about a whole class of useful medications to a person for whom he has no detailed medical history and worse to the public in general, is disturbing. His smug statements lack the basic care any ethical scholar would employ while doing human researching - which makes me question his claimed credentials. The NICE recommendations he referenced only apply to hypertensive patients for first line medications [That is, if you had high blood pressure, the first medication your doctor might consider.] The recommendations never make a claim that Beta blockers are dangerous - rather just not preferred as a first drug. And I agree, a B-blocker for most patients as a first medication to control blood pressure is not your best choice. There are other medications that are more effective. On the other hand B-blockers have multiple uses and may be the right medication for certain circumstances. They are definitely indicated in a person with known coronary disease. They are useful add-ons for people who require several blood pressure medications. They are excellent heart rate control medications. Finally all of the points he itemizes as negative points against the medication have been recognized and debated for decades - and are not really that negative and sometimes are the desired effect. In short, listen to your cardiologist. He knows your particular history and the circumstances for which you are being treated. Beta blockers have been around since the 1950's. They have an excellent safety profile. Good luck.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I have been told by my doctor to stop taking Atenolol, in order to see if it is necessary for me to take it (100 mg mane), as well as Ramapril 2.5 mg, to control my hypertension. Is it safe just to discontinue Atenolol, or should I cut the dose gradually?

doctor1 MD

I was prescribed anti depressant (sertaline 25 mg) once a day with atenolol 25 mg also once a day.This was for three years (from2003),after which sertaline was stopped by the doctor itself. But I continued taking sertaline irregularly without knowledge of doctor for three 3 years .Because I feared return of old suffering. when I came to know that it is dangerous to do self medication I stopped it.(from 2010).That is for last one year I have stopped both sertaline as well as atenolol completely.Now I find that my libido has decreased and I Have ED problems. could it be because of withdrawal of atenolol or is it because of side effect of sertaline self medication ?I had a feeling of poor erection .My weight is 71 kg and height is 157 cm. My age is 37 and now I am taking longer to get an erection Is this normal I had a feeling of poor erection. Is this normal ? I consulted doctor,who got me tested for urine,VDRL, blood group,haemoglobin, HIV test...but no test of hormones,and said that everything is normal except for haemoglobin which was 14 in reading.He said this haemoglobin reading is of sexual haemoglobin and it should have been 22.Eight gms deficit should be first made up.He recommends 18 Ivs .I feel he is after my money and is exploiting the situation ,instead of genuine treatment.Please enlighten me on this.

doctor1 MD

I have been taking atenolol for 3 days now (25 mg) and don t like that I have extreme anxiety when it gets close to taking my next dose (4-5 hours before usually). Can I just stop taking it since I have only taken it for 3 days? I am taking it for sinus tachycardia, however I can t deal with the anxiety every day. Plus, my sinus tachy is episodic, so I don t have symptoms all the time.

Recent questions on  Atenolol

doctor1 MD

i take 50 mg of atenolol to control my heart rate , however when i am fast asleep my heart rate goes up for no reason it is not pleasant what could cause this ? as when i am alseep i would presume my body was relaxed can you help they have never found the cause of my fast heart only that it started in pregnancy but never returned to normal i take no other meds. also does this drug slow down your metabloism as i have gained some weight and i have never been fat in my life many thanks

doctor1 MD

I have had PSVT's and had an ablation for them. After 5 years I started having them again. They last a short time and kick down on their own instead of having to go to the hospital and be converted. I am just a little ok lot nervous now since I am making a trip to Yellowstone and the elevation is very high. Should I take my atenolol daily what is going to help with palpitaitons at high elevations or should I stop worrying?

doctor1 MD

I had a BP of 160/100 about 10 days back. My doc suggested telmisartan 40mg for me. after 7 days i started developing twilight sleep shocks. Now i am under atenolol and shocks are gone. my blood pressure range is 130/90 now. What could be the cause for sleep shocks? can i discontinue my medicines now ? I have quit smoking, alcohol, meat and started mild walking. I am 27 years of age.

doctor1 MD

i have ED and associated with pitting edema of the lower extremities and neuropathic sx's of the feet. i am 54 y/o and have htn, hlp, obesity. take atenolol, zocor, rantidine, and minocycline. i am confused by the evolving lower extremity sx's. nonsmoker, no etoh, and no recreational substances.

doctor1 MD

I recently changed from Atenolol 100mg taken daily to Metoprolol Succ Er 100mg daily. I am experiencing difficulty making decisions, mood swings and depression . By depression I mean I am not finding XXXXXXX in the usual things I enjoy doing, such...

doctor1 MD

Hallo, mother (74 yo) woke up today disoriented and couldn't operate her right hand. she was unable to form words, and wold break down crying. when I went over herr her voice sounded as if mouth was filled w/water... or like she'd gotten numbing...

doctor1 MD

I am 75 yrs old and have had bypass surgery and 1 stent put in .I had my bypass surgery at 49 yrs old and my stents at 59 yrs old. I still work 1 day a week and very active. I take the following medications: Pravastatin40 mg, AmLoDIpine Besylate...